Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 71, NWS Baltimore/Washington

June 20, 2003Fairfax County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jun 20, 2003, 2:37 PM EDT for Fairfax County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 2:37 PM EDT (18:37 UTC)
Expired
Jun 20, 2003, 8:30 PM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Fairfax County, VA

The radar

The Sterling radar (KLWX), 33 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 201837
FFWLWX
VAC059-210030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR
  FAIRFAX COUNTY IN NORTHERN VIRGINIA

* UNTIL 830 PM EDT.

* AT 237 PM EDT...RADAR INDICATED THAT THE HEAVIEST RAINFALL HAD     
  MOVED EAST OF THE WASHINGTON METRO AREA. RADAR ESTIMATES SUGGEST   
  THAT 1 TO 2 INCHES OF RAINFALL HAD FALLEN WHICH IS SUFFICIENT TO   
  CAUSE FLASH FLOODING. WHILE THE HEAVY RAIN HAS MOVED EAST...RUNOFF 
  FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING INTO   
  THIS EVENING. FAIRFAX COUNTY OFFICIALS REPORT THAT SEVERAL ROADS   
  REMAIN UNDER WATER IN FAIRFAX COUNTY. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE ANNANDALE...BURKE...FORT BELVOIR...FRANCONIA...HYBLA
  VALLEY...LORTON...MOUNT VERNON...NEWINGTON...THE I395 AND I495
  INTERCHANGE AND SPRINGFIELD.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3877 7738 3871 7739 3867 7722 3867 7714
          3875 7706 3885 7721

$$
MANNING
1 follow-up statement
000 
WGUS71 KLWX 202237
FFSLWX
MDC031-VAC059-210030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT FRI JUN 20 2003

...FLASH FLOOD WARNING CONTINUES FOR MONTGOMERY COUNTY UNTIL 815 PM 
EDT...
...FLASH FLOOD WARNING CONTINUES FOR FAIRFAX COUNTY UNTIL 830 PM 
EDT...

EARLY THIS EVENING...FAIRFAX COUNTY EMERGENCY MANAGEMENT OFFICIALS 
REPORT THAT SEVERAL ROADS CONTINUE TO BE FLOODED AND IMPASSABLE IN 
FAIRFAX COUNTY. ROUTE 1 IN LORTON IS FLOODED...AS WELL AS BURKE LAKE 
ROAD NEAR BURKE. 

ROCK CREEK AND SLIGO CREEK CONTINUE TO FLOOD ADJACENT AREAS WITH 
SLIGO CREEK PARKWAY CLOSED DUE TO FLOOD WATERS. NEW DESIGN ROAD AT 
ARBOR IS FLOODED. WEST OLD BALTIMORE ROAD AT 10 MILE CREEK IS ALSO 
FLOODED AT THIS TIME. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO 
HIGHER GROUND.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 11:00 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 20, 11:00 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT FRI JUN 20 2003

SHORT-TERM (TODAY-TONIGHT)

AM PRETTY AMAZED AT HOW MUCH THE UPPER LVL PATTERN IS REMINISCENT OF
THE LAST DAY OF AUTUMN AS OPPOSED TO THE LAST DAY OF SPRING. IN
SHORT TERM..AS AKQ POINTED OUT THEIR DSCN...VIGOROUS VORT MAX CAN BE
SEEN ON W.V. IMGRY NOW ACROSS SW PA. THIS VORT IS NOW TRIGGERING HVY
RA ACROSS MUCH OF THE AREA. LN CAN BE SEEN AS PIVOTING ACROSS VA ON
RDR COMPOSITE. ONE FFW OUT ATTM FOR CULPEPER...AS ERMRG MGRS REPORT
WATER CLOSE TO OVERFLOWING THE ROAD. IF THERE IS ANYTHING TO BE
THANKFUL OF THIS MRNG IT IS THAT LN OF HVY RW HAS KEPT UP A STEADY
PACE OF MVMT. AM STILL CONCERNED THAT LN COULD SLOW DOWN E OF DC AND
DVLP INTO A TRAINING PROBLEM FOR P.G./ANNE ARUNDEL.

TEMPS ARE IN 60S AREAWIDE...AND AM XPCTG LTL UPWARD MVMT TDA. CRAZY.

RDR ET HAS RECEIVED SOME NEEDED PARTS. WE ARE TRYING TO GET THE 88D
INTO A CONDITION WHERE THE INTMT UPS AND DOWNS WL STOP. PEOPLE ARE
TIRING OF ALL THE WX WEVE HAD IN 2003...SO IS THE RDR.

WOODY

LONG TERM...(SAT THROUGH THURSDAY)...
MODELS CONTINUE TO PROGGED UPPER LOW TO CLOSE OFF AND MOVE SLOWLY TO
THE EAST THROUGH SUNDAY. AS SUCH...HAVE RAISED POPS AND LOWERS TEMPS
A BIT SAT/SAT NIGHT BECAUSE OF THE SLOWER PROGRESSION OF THE SYSTEM.
SO CLOUDY/SHOWERY AND RELATIVELY COOL ON SATURDAY THEN SUNDAY BEING
THE TRANSITION DAY WITH THE BEGINNINGS OF A WARM AND DRIER PATTERN
FOR THE FIRST HALF OF NEXT WEEK. THEN A SCHC OF SHRAS/TSTMS RETURN
BY THURSDAY. ND

.LWX...
DC...FLASH FLOOD WATCH UNTIL 8PM FOR ZONE DCZ001.

MD...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014.

VA...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.

WV...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 20, 11:13 AM EDT, 3 hours 24 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-210800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM TONIGHT FOR THE AREA
EXCEPT LOWER SOUTHERN MARYLAND. RAIN WILL CONTINUE TO BE HEAVY AT
TIMES ESPECIALLY AROUND MIDDAY.  ONE TO ONE AND HALF INCHES OF RAIN
COULD CAUSE SMALL STREAMS AND CREEKS TO OVERFLOW. A FLOOD WATCH
MEANS FLOODING IS POSSIBLE BUT NOT IMMINENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

In the hours before

Local storm report, Jun 20, 2:07 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
207 PM EDT FRI JUN 20 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    GERMANTOWN                MD   FLASH FLOOD
06/20/03   MONTGOMERY                     CLARKSBURG ROAD AT WEST
                                          OLD BALTIMORE ROAD
                                          FLOODED ALONG 10 MILE
                                          CREEK. REPORTED BY
                                          MONTGOMERY COUNTY 911.

1230 PM    3W SCAGGSVILLE            MD   FLASH FLOOD
06/20/03   HOWARD                         LIME KILN ROAD OFF BROWNS
                                          RIDGE ROAD FLOODED.

1230 PM                              MD   FLASH FLOOD
06/20/03   MONTGOMERY                     ROCK CREEK AND SLIGO
                                          CREEK OUT OF BANKS IN
                                          SOUTHEAST PART OF THE
                                          COUNTY. REPORTED BY
                                          MONTGOMERY COUNTY 911.

1240 PM    COUNTY WIDE               VA   FLASH FLOOD
06/20/03   CULPEPER                       9 ROADS FLOODED ACROSS
                                          COUNTY. REPORTED BY
                                          CULPEPER COUNTY 911.

1245 PM    COUNTY WIDE               VA   FLASH FLOOD
06/20/03   FAIRFAX                        8 ROADS FLOODED ACROSS
                                          COUNTY. REPORTED BY
                                          FAIRFAX COUNTY EMA.

0200 PM    FULTON                    MD   FLASH FLOOD
06/20/03   HOWARD                         LIME KILN ROAD FLOODED AT
                                          ROUTE 216. REPORTED BY
                                          HOWARD COUNTY 911.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:10 PM EDTFlash Flood WarningLWXFairfax, City of Fairfax3 hr
Jun 19, 9:01 PM EDTFlash Flood WarningLWXCity of Alexandria3 hr
Jun 19, 10:57 PM EDTFlash Flood WarningLWXFairfax2 hr
Jun 20, 10:34 AM EDTFlash Flood WarningLWXCulpeper3 hr
Jun 20, 11:45 AM EDTFlash Flood WarningLWXFairfax3 hr
Jun 20, 1:29 PM EDTFlash Flood WarningLWXCulpeper3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.